Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 60, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 21, 2004, 3:15 PM CDT for Union County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 3:15 PM CDT (20:15 UTC)
- Expired
- Apr 21, 2004, 3:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Union County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051
WUUS53 KFSD 212015
SVRFSD
SDC127-212045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED APR 21 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 345 PM CDT
* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS
STORM WAS LOCATED NEAR JEFFERSON...OR ABOUT 6 MILES EAST OF
PONCA...MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH SIOUX CITY AROUND 325 PM CDT
LAT...LON 4267 9663 4258 9668 4252 9661 4252 9650
4259 9651
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:30 AM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 21, 10:30 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT WED APR 21 2004 .DISCUSSION... NOT MANY CHANGES ARE PLANNED TO THE GOING FORECAST. FORECAST TODAY IS RATHER TRICKY. AT 15Z...HAD TWO AREAS OF STRATUS TO WORRY ABOUT. ONE WAS SLIDING INTO THE HON AREA WITH SFC TROUGH. THE SECOND WAS ACROSS SW MINNESOTA ASSOCIATED WITH DEPARTING UPPER LOW. BASED ON MORNING SOUNDINGS FEEL THE AREA OF STATUS ACROSS THE WEST SHOULD MIX OUT RATHER QUICKLY THIS AFTERNOON AND HAVE MINIMAL IMPACT ON TEMPS WHILE CLOUDS SHOULD HOLD ON A BIT LONGER IN THE EAST. WILL RAISE HIGHS A TAD IN AREAS THAT HAVE CLEARED OUT THIS MORNING...BUT EXPECT SUNSHINE TO CAUSE A CU FIELD TO DEVELOP QUICKLY AS TEMPS ALOFT RATHER CHILLY. FOR WX...CURRENT FORECAST LOOKS PRETTY GOOD BASED ON LATEST MODELS. SHORTWAVE EXPECTED TO SLIDE ACROSS AREA THIS AFTERNOON AND MAINLY JUST ADJUSTED THE TIMING A BIT. RADAR MOSAICS SHOW SCATTERED COVERAGE ACROSS CENTRAL NEBRASKA SO POPS LOOK REASONABLE...BUT WILL CUT BACK A BIT ON THE NORTHERN FRINGE. && .PREV DISCUSSION... ON THE LARGE SCALE...VIGOROUS UPR LVL SYSTEM MOVING EWRD THRU MN AND PHASING IN WITH ENERGY LIFTING NWRD THRU IA. THIS DENOTES WHERE SPLIT FLOW STARTS ACRS WRN NA...BETWEEN NRN STREAM THRU CANADA AND STG SRN STREAM CNTRL PAC COAST TO SRN ROCKIES. REGION BETWEEN IS FAIRLY CHILLY ALFT WITH TRAIN OF WAVES BACK INTO CNTRL PAC. FEW SHRA ON REGIONAL RADARS REALLY WINDING DOWN FOR MOST PART. SEEMS HANDLING SPLIT FLOW IS THE MODEL FORECAST CHALLENGE NEXT SEVERAL DAYS...AND NOW BIG CHALLENGE IS TO WEED THROUGH THE MIXED SIGNALS TO COME UP WITH VIABLE PCPN FCST. OVERALL...THINK ETA ON THE MORE PROPER COURSE AS EVEN 5 WAVE GFS SHOWING A BACKING TO LARGE SCALE FEATURES A BIT...INFERRING MORE EMPHASIS ON NRN STREAM TOWARD END OF WEEK. WITH WRAPPING UP OF SYSTEM TO E EARLY THIS MORNING...LOW LVL FRONTOGENETIC AXIS REMAINS CLOSE TO FAR ERN CWA...AND WL MAKE LAST SECOND DECISION REGARDING LINGERING AM POPS FAR E. NEXT VORT LOBE SHEARING INTO SWRN SD WITH SCT PCPN ALREADY. BETWEEN WL FIND AREA OF LESSER CLDS WHICH WL ALLOW SFC HEATING. ATM DOES DESTABILIZE FAIRLY WELL WITH ANY SFC HEATING TDA...AND RESULTS IN SFC BASED CAPE OF 3-500 J/KG. SUGGESTS ADDING AT LEAST ISOLD TSRA TO MIX. FOCUS WOULD SEEM TO BE OVR SRN CWA AHEAD OF WK MID LVL SHEAR AXIS...BUT HARD PRESSED NOT TO THINK EVEN SOME WITH COOLER AIR ALFT TO N AS LOW LVL CONVERGENCE AXIS ROTATES TO S. WL HAVE TO LINGER SOME FOG EARLY MORNING IN JAMES VALLEY WHERE PARTIAL CLEARING AND WK GRADIENT AHEAD OF SECONDARY TROUGH OVR SRN ND. TMPS FAIRLY CLOSE TO MIXING SEEM IN ORDER, TONIGHT...WL SEE LINGERING BAND OF SHRA IN VORT AXIS DIMINISH WITH LOSS OF HTG AND SHEARING AWAY OF ENERGY. HOWEVER...AFTER DECREASING CHC OF PCPN...WL SEE INCRS AGAIN AS LOBE OF SRN STREAM ENERGY LIFTS INTO CONVERGENCE ZONE. BEST CHC BY FAR NR MO RVR...AND WL CONTINUE GRADIENT TO DRY I 90 AND NORTH. IF NOT FOR CLDS...WOULD THINK THAT IT COULD BE COOLER THAN FCST...AND ONLY TWEEKED N DOWN A TOUCH. THU/THU NIGHT WL FIND PERSISTENT RAIN CHC TO S...BUT WL BE BATTLING DRIER NELY TRAJECTORY. WL BE FAIRLY DECENT NRN BNDRY TO PCPN...BUT HARD TO DEFINE WITH LOCATION JUMPING RUN TO RUN. WL TRIM BACK AND ALLOW A GRADUAL ADVANCE NWRD DURG DAY AS DIV Q AXIS ELONGATES OUT TO S. VERY FRONTOGENETIC BNDRY ALSO FAVORS PCPN S. AGAIN...WL SEE SOME WK INSTABILITY...BUT SHUD ONLY BE NR MO RVR IN AFTN. ISOLD NON SVR TSRA AT BEST. NRN STREAM WAVE SET TO APPROACH ON THU NIGHT/ERLY FRI...WITH MAIN ENERGY STALLING IN SRN STREAM. HOWEVER...SRN JET IMPULSE DOES ROUND THE CORNER AND LIFT INTO IA OVERNIGHT. ELONGATED LIFT MIGHT ENTICE PCPN TO FARTHEST NWRD POINT OVERNIGHT. CDFNT WL SINK SWRD BEHIND NRN STREAM WAVE ON FRIDAY AND WL KEEP LINGERING PCPN ACRS SE UP TO MID LVL CONFLUENCE...THEN END N TO S BY EVNG. FRI NIGHT...WL KEEP DRY FOR NOW...BUT MAY HAVE TO ADD IN LINGERING CHC OF PCPN INTO FAR S IF MID LVL BNDRY HANGS MORE TO N. EXTENDED RANGE...AGREE WITH ERLY METION OF SHRA ON SAT...BUT WL HEDGE A BIT FARTHER TO THE NW WITH POTENTIAL PHASING OF STREAMS SUGGESTED IN SEVERAL MDLS. WL LOWER TMPS A BIT TOO FOR MORE CLDS/PCPN. REST UNCHANGED. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
Hazardous weather outlook, Apr 21, 10:52 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT WED APR 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...COLD TEMPERATURES ABOVE THE SURFACE MAY ALLOW THE STRONGER STORMS TO PRODUCE PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
| Apr 21, 4:37 PM CDT | Severe Thunderstorm Warning | FSD | Union | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.